Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 115, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2021, 6:27 PM EDT for Sevier County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 6:27 PM EDT (22:27 UTC)
- Expired
- Aug 11, 2021, 6:52 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 34 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:33 PM EDT | TSTM WND DMG | Sevierville, TN | REPORT OF MULTIPLE TREES DOWN WITH TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2131 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS54 KMRX 112227
SVRMRX
TNC155-112315-
/O.NEW.KMRX.SV.W.0115.210811T2227Z-210811T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
627 PM EDT Wed Aug 11 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Central Sevier County in east Tennessee...
* Until 715 PM EDT.
* At 627 PM EDT, a severe thunderstorm was located over Pigeon Forge,
or near Sevierville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sevierville, Pigeon Forge, Pittman Center and Harrisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3591 8368 3595 8351 3594 8350 3594 8349
3593 8349 3593 8348 3577 8337 3571 8370
TIME...MOT...LOC 2227Z 343DEG 4KT 3582 8357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BW1 follow-up statement
992
WWUS54 KMRX 112252
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
652 PM EDT Wed Aug 11 2021
TNC155-112302-
/O.CAN.KMRX.SV.W.0115.000000T0000Z-210811T2315Z/
Sevier TN-
652 PM EDT Wed Aug 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEVIER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3591 8368 3595 8351 3594 8350 3594 8349
3593 8349 3593 8348 3577 8337 3571 8370
TIME...MOT...LOC 2245Z 343DEG 4KT 3579 8356
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:11 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 11, 3:11 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 311 PM EDT Wed Aug 11 2021 .SHORT TERM (Today through Tomorrow)... Key Message: 1. Isolated to scattered showers and thunderstorms again today with a few strong/severe storms possible with damaging winds being the primary threat. 2. Above normal temperatures and elevated dewpoints will favor heat indices in the upper 90s to lower 100s for the valley today. Discussion: Currently another day with showers and thunderstorms across the Tennessee Valley and Cumberland Plateau. Environment is pretty much persistence compared to yesterday with nearly zonal flow in the mid levels and high pressure off the east coast allowing for southerly winds and increased moisture from the Gulf to flow into the area. Looking at radar this afternoon there are storms firing once again along the higher terrain of the Cumberland Plateau and southern Appalachian Mountains. Expect this to continue the rest of the afternoon and into the evening. Over the remainder of the day these storms should slide off the higher terrain and more into the Valley. Model soundings indicate across the area indicate enough support to see maybe a few isolated strong storms that could pose a brief wind and heavy rain threat. Once again, think the biggest threat will be strong winds as DCAPE values remain above 800 J/kg or higher. Soundings indicate there is a bit better environment to possibly see some hail with these storms as well with CAPE values in the hail growth zone (-10 to -30 C) over 800 J/kg across the area. At this time think that these strong to severe storms will be fairly isolated, and hopefully not long lasting storms. Surface observations are showing Heat Index values climbing into the triple digits, mainly in the southern Valley. A few places will get some relief from the heat with a rogue storm moving over them, but overall expect most people today will complain more about the heat rather than a thunderstorm over them. With today and the next several days expected to see Heat Index values near or above triple digits it's a good reminder to practice heat safety, especially in the afternoon hours. It's a good idea to always carry water, be near some shade, and to be able to recognize the signs of heat exhaustion. As the sun starts to set the storms will begin to decrease in coverage and strength. And once again fog will be possible early tomorrow morning, especially in those places that receive moderate to heavy rainfall this afternoon. Tomorrow we can expect a similar weather situation with afternoon showers and thunderstorms and temperatures within a degree or two of what we experience today. So be prepared with an umbrella and bottle of water for tomorrow. ABM .LONG TERM...(Thursday night through Wednesday night)... Key Messages: 1. Hot and humid conditions continues Friday and Saturday with temperatures in the low 90s and heat indices in the 100 to 105 range. 2. Scattered showers and thunderstorms are expected each afternoon with coverage increasing over the weekend through early next week. 3. Will be monitoring the track of TC Fred as it moves toward the SE CONUS early next week with the potential for increased moisture across the region. Discussion: Upper ridge across the SE CONUS will continue to bring an influx of southerly moisture to the region with hot temperatures and humid conditions into the weekend. A shortwave trough moving eastward across the Great Lakes on Saturday will bring an associated cold front southeastward toward the region on Saturday afternoon. This will result in likely scattered showers and thunderstorms during the afternoon. The GFS is indicating MLCAPE of 1000 to 1500 J/Kg, but the NAM is much more bullish with instability showing MLCAPE of 2000 to 3000 J/Kg. Effective bulk shear remains weak around 15 kt. This should limit overall convective organization with ordinary convection, with some multicell clusters possible, being the likely mode. If instability can be more along what the NAM is showing, some strong to severe thunderstorms with isolated downburst winds would be possible, but the overall risk is low. PW values will be near 1.8 to 2.0 inches with heavy rain rates possible. This cold front will become stalled across the region on Saturday night and Sunday with additional convection likely to develop in the vicinity of this frontal boundary on Sunday afternoon. This front is expected to wash out and potentially retreat northward early next week with increasing moisture from the south. There is a lot of uncertainty with the exact track of TC Fred, and the exact track of this tropical remnant will have potential impacts on our weather. A general increase in low-level moisture is expected as this system moves toward the Southeast CONUS. However, a track to our east with northerly flow along the western edge of the system would limit precipitation coverage and chances. A center track closer to our forecast area or just to our west would result in more widespread convection with heavy precipitation possible. Current ensemble spread is large for potential inland tracks, which is expected from a broad, weak tropical system this far in advance. It is forecast to remain warm and humid late weekend through the middle of next week, but temperatures are forecast to be closer to normal with increased cloud cover and lower heights. JB && .AVIATION... 18Z TAF DISCUSSION. Another afternoon/evening with shower and thunderstorm chances across the area. Have put TEMPO groups in during the time period when the most widespread storms are expected. Storms could occur outside of the TEMPO groups, but there should be much lower storm coverage and therefore much lower chance of this occurring. Fog is again possible at KTRI early tomorrow morning, but will wait to see if moderate to heavy rain occurs at the airport before dropping below MVFR conditions in the TAFs. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 92 73 92 73 / 20 50 10 50 20 Knoxville McGhee Tyson Airport, TN 72 92 73 91 72 / 20 40 10 50 20 Oak Ridge, TN 72 92 72 90 71 / 20 40 10 50 20 Tri Cities Airport, TN 69 90 70 90 69 / 20 50 10 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 11, 2:50 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 250 PM EDT Wed Aug 11 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 250 PM EDT Wed Aug 11 2021 /150 PM CDT Wed Aug 11 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will occur again this afternoon. Some of these storms could be strong to severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary threats. In addition to the thunderstorms, heat indices will elevate into the upper 90s for much of the northern Tennessee Valley today, with values into the lower 100s across the central and southern Tennessee Valley. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon heat indices will remain in the upper 90s to lower 100s each afternoon on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 11, 4:51 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT Wed Aug 11 2021
VAZ002-112115-
Wise VA-
451 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Wise
County and the eastern City of Norton through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise and Coeburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3702 8247 3699 8241 3698 8238 3688 8239
3688 8240 3689 8240 3688 8262 3700 8263
3703 8248
TIME...MOT...LOC 2051Z 275DEG 13KT 3695 8254
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 11, 5:03 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 PM EDT Wed Aug 11 2021
TNZ085-112130-
McMinn TN-
503 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of west central McMinn
County through 530 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Riceville and Clear Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3535 8477 3542 8482 3555 8463 3540 8458
TIME...MOT...LOC 2103Z 242DEG 12KT 3541 8470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BWLocal storm report, Aug 11, 5:19 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG CHARLESTON 35.29N 84.76W
08/11/2021 BRADLEY TN 911 CALL CENTER
REPORTS OF 3 TO 4 TREES DOWN BLOCKING
ROADWAYS IN AND NEAR CHARLESTON. TIME IS
ESTIMATED FROM RADAR.
&&Special weather statement, Aug 11, 5:23 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 PM EDT Wed Aug 11 2021
TNZ101-112200-
West Polk TN-
523 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of north central Polk
County through 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hiwassee Ocoee State Park, Reliance and Archville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3522 8462 3527 8453 3527 8452 3528 8449
3528 8447 3518 8443 3513 8447 3511 8461
TIME...MOT...LOC 2122Z 252DEG 3KT 3517 8456
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 11, 6:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
611 PM EDT Wed Aug 11 2021
TNZ070-112245-
Jefferson TN-
611 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of central Jefferson
County through 645 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dandridge. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jefferson City and Dandridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3594 8349 3594 8351 3607 8351 3610 8334
3595 8329 3593 8349
TIME...MOT...LOC 2211Z 343DEG 3KT 3600 8345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 11, 6:20 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
620 PM EDT Wed Aug 11 2021
TNZ073-112245-
North Sevier TN-
620 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of central Sevier
County through 645 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Harrisburg and Wears Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3571 8368 3571 8370 3591 8368 3595 8351
3594 8350 3594 8349 3578 8339 3573 8352
3570 8368
TIME...MOT...LOC 2220Z 343DEG 4KT 3586 8359
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:20 AM EDT | Special Weather Statement | MRX | Bradley | 25 min |
| Aug 11, 2:44 PM EDT | Special Weather Statement | MRX | Loudon | 46 min |
| Aug 11, 2:46 PM EDT | Special Weather Statement | MRX | Union | 44 min |
| Aug 11, 2:49 PM EDT | Special Weather Statement | MRX | Marion | 41 min |
| Aug 11, 3:14 PM EDT | Special Weather Statement | MRX | McMinn | 31 min |
| Aug 11, 3:44 PM EDT | Special Weather Statement | MRX | McMinn | 31 min |
| Aug 11, 3:59 PM EDT | Special Weather Statement | MRX | Morgan | 31 min |
| Aug 11, 4:09 PM EDT | Special Weather Statement | MRX | Hamilton | 36 min |
| Aug 11, 4:11 PM EDT | Special Weather Statement | MRX | Roane | 34 min |
| Aug 11, 4:19 PM EDT | Special Weather Statement | MRX | McMinn | 26 min |
| Aug 11, 4:30 PM EDT | Special Weather Statement | MRX | Bradley | 30 min |
| Aug 11, 4:32 PM EDT | Special Weather Statement | MRX | Morgan | 28 min |
| Aug 11, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 49 min |
| Aug 11, 5:03 PM EDT | Special Weather Statement | MRX | McMinn | 27 min |
| Aug 11, 5:23 PM EDT | Special Weather Statement | MRX | Polk | 37 min |
| Aug 11, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 47 min |
| Aug 11, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 40 min |
| Aug 11, 6:11 PM EDT | Special Weather Statement | MRX | Jefferson | 34 min |
| Aug 11, 6:17 PM EDT | Areal Flood Advisory | MRX | Polk | 118 min |
| Aug 11, 6:20 PM EDT | Special Weather Statement | MRX | Sevier | 25 min |
| Aug 11, 6:48 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Aug 11, 7:07 PM EDT | Special Weather Statement | MRX | Sullivan | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.